Petitioning the FDA – Comments Needed

petition

Floxie friends, I have one thing that I am asking you to do today.  And please, if you decide to do it, do it sooner rather than later.  Please go to THIS LINK and make a comment about how fluoroquinolones have hurt you.  Let the FDA know that the current warning label for fluoroquinolones is insufficient.  Let the FDA know that their own findings of fluoroquinolone caused mitochondrial toxicity need to be noted on the warning labels of fluoroquinolones.

Again, here is the link for the citizens’ petition, filed with the FDA, where comments about how a fluoroquinolone hurt you can be made –

http://www.regulations.gov/#!docketDetail;D=FDA-2014-P-0856

If you do nothing else today, please, please make comments on this petition.

Thank you!

HERE is the petition that I am asking you to comment on.

The petition was submitted by Dr. Charles Bennett, M.D., Ph.D., M.P.P.  Dr. Bennett is with the Center for Medication Safety and Efficacy and the Southern Network on Adverse Reactions (SONAR).  The Quinolone Vigilance Foundation facilitated much of the work that went into the petition.  I thank both Dr. Bennett and his colleagues, and the Quinolone Vigilance Foundation for their work!

The petition is to add “Possible Mitochondrial Toxicity” to the Levaquin label.  In the Warnings and Precautions section of the Levaquin/levofloxacin label, it should say:

Possible Mitochondrial Toxicity

Fluoroquinolones, including Levaquin, may cause Mitochondrial Toxicity due, in part, to an insufficiency of ATP. Mitochondrial conditions that are due to an insufficiency of ATP include developmental disorders of the brain, optic neuropathy, neuropathic pain, hearing loss, muscle weakness, cardiomyopathy, and lactic acidosis. Neurodegenerative diseases, like Parkinson’s, Alzheimer’s and amyotrophic lateral sclerosis (ALS) have been associated with the loss of neurons due to oxidative stress generated by reactive oxygen species (ROS) related to Mitochondrial Toxicity. Peripheral neuropathy, hepatoxicity, glucose disturbances, and phototoxicity may result from Mitochondrial Toxicity.

That language, by the way, is directly from the FDA document, “Disabling Peripheral Neuropathy Associated with Systemic Fluoroquinolone Exposure.”  The folks at the FDA know that fluoroquinolones have been shown to be toxic to mitochondria, this petition is asking them to do something about it.

It is also requested in the petition that the following black box warning be added to the Levaquin/levofloxacin warning label:

WARNING: POSSIBLE MITOCHONDRIAL TOXICITY

Fluoroquinolones may cause Mitochondrial Toxicity. Mitochondrial Toxicity has been implicated in conditions such as peripheral neuropathy, hepatoxicity, glucose disturbances, phototoxicity, developmental disorders of the brain, optic neuropathy, neuropathic pain, hearing loss, muscle weakness, cardiomyopathy, lactic acidosis, Parkinson’s, Alzheimer’s, and amyotrophic lateral sclerosis (ALS).

Based on the severity of the effects of mitochondrial toxicity, it is being requested that:

  1. Levaquin label changes be made immediately.
  2. “Dear Doctor” letters be distributed regarding Levaquin label changes and requesting that physicians inform patients about the potential impact of “Possible Mitochondrial Toxicity” if they were previously prescribed this drug.

It is very important for all patients and medical professionals that this warning be added to the label of fluoroquinolones.  Please make your voice heard and support the petition with your comments.

THANK YOU!

 

flu tox get help you need banner click lisa

 

Tagged: , , , , , , , ,

8 thoughts on “Petitioning the FDA – Comments Needed

  1. Myti van Staveren November 7, 2014 at 1:21 am Reply

    Hi,

    I did comment, but it wasn’t easy being a foreigner. Myti

  2. Daniel Sheridan November 19, 2014 at 8:52 pm Reply

    Done Did!

  3. Jana Whitehead November 20, 2014 at 2:28 am Reply

    There is currently 53 comments. Mine is one of them!

  4. Jen December 4, 2014 at 11:28 am Reply

    Did it. I hope it all made sense. I felt like I was rambling on.

  5. Patty Alexander Sr. January 21, 2015 at 12:28 am Reply

    Same here Jen. I felt like I was rambling on too. Lisa, I’m not sure if I commented in the right place or whether it was effective, but I gave it my best shot. I hope this helps!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: